Fatal overdoses are preventable.
Overdose deaths from fentanyl and other synthetic opioids are dramatically on the rise in the United States. Over 800,000 people have died of overdoses in the United States since 1999 and most of these deaths were from some form of opioid. Recently released data by the CDC show that drug overdose deaths reached a record high of 93,331 in 2020. This is more than 20,000 deaths above the previous high in 2019 and the largest single-year percentage increase since 1999. Synthetic opioids were involved in more than 60% of all overdose deaths in 2020 compared to 18% in 2015. Overdose deaths increased significantly in almost every state during 2020.
Opioid overdoses happen when there are too many opioids or a combination of opioids and other drugs in the body that the central nervous system (CNS) shuts down. The CNS includes the part of your brain that makes you feel the need to breath. If someone cannot breathe or is not breathing enough, the oxygen level in the blood decreases. If the oxygen level is too low, vital organs like the heart and the brain stop working. This leads to unconsciousness, coma, and then death.
What are the symptoms you can observe? A person may be breathing very slowly and shallowly or maybe not even breathing at all. They may have lost consciousness; they may be making choking sounds or vomiting. Their fingers and mouth may turn blue or gray; their body may become limp. In this moment immediate action is needed. That action is a dose of Naloxone.
In an overdose, minutes to hours after using opioids people slowly stop breathing. Once this happens — within 3-5 minutes without oxygen — brain damage starts to occur. With opioid overdoses, survival hinges on how quickly you can get back to breathing oxygen. This is where Naloxone plays a crucial role. Naloxone counteracts the life-threatening depression of the CNS and respiratory system. See the video below for an illustration of how this works.
Naloxone comes in two FDA-approved forms: injectable and prepackaged nasal spray. No matter what dosage form you use, it’s important to receive training on how and when to use naloxone. You should also read the product instructions and check the expiration date. Injecting naloxone with a syringe is primarily carried-out by medical professionals. The nasal spray delivery systems were developed to be easy-to-use by non-medical professionals in an emergency, such as in a home or in the community.
Families with loved ones who have opioid addiction should have naloxone nearby; ask their family member to carry it; and let friends know where it is. People should still call 911 immediately in the event of an overdose.
Many pharmacies carry naloxone. In California, you can get naloxone from a pharmacist even if your doctor did not write you a prescription for it. It is also possible to get naloxone from community-based distribution programs, local public health groups, (such as the Solace Foundation if you live in Orange County or LA County Public Health) or local health departments, free of charge. If you are in an area where Naloxone is not easily accessible, you can contact National Harm Reduction Coalition.
After Naloxone is used to save a life, a check by medical professionals is also needed. Then, it is very important to address the underlying cause of the overdose, that is addiction and substance abuse. At Phoenix House, treatment is available to help those struggling with addiction. Phoenix House offers clinically-managed Detoxification (Detox or Withdrawal Management), Outpatient or Residential Treatment, and Recovery Support Services for youth and adults. To speak with our admission counselors or refer a loved one to treatment call:
- Orange County Adult Program- (714) 953-9373
- Los Angeles County Men’s Program- (310) 392-3070
- Lake View Terrance Adolescent Mental Health and Substance Abuse Programs- (818) 686-3000
Medical Advice Disclaimer
DISCLAIMER: THIS WEBSITE DOES NOT PROVIDE MEDICAL ADVICE
The information, including but not limited to, text, graphics, images, video, and other material contained on this website are for informational purposes only. No material on this site is intended to be a substitute for professional medical advice, diagnosis, or treatment.
If you believe you’re having a medical emergency, please call 911 immediately.
Naloxone DrugFacts. NIDA. (2021, June 1). https://www.drugabuse.gov/publications/drugfacts/naloxone
Recognizing opioid overdose. National Harm Reduction Coalition. (2020, September 1). https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/.
Types of treatment. FindTreatment.gov. (2019, October). https://findtreatment.gov/content/treatment-options/types-of-treatment/.